Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 11, NWS Wichita, KS

April 11, 2005Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 11, 2005, 5:03 AM CDT for Labette County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2005, 5:03 AM CDT (10:03 UTC)
Expired
Apr 11, 2005, 5:30 AM CDT
In force
27 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Labette County, KS

The radar

The Tulsa radar (KINX), 122 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 111003
SVRICT
KSC099-111030-
/O.NEW.KICT.SV.W.0011.050411T1003Z-050411T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
503 AM CDT MON APR 11 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LABETTE COUNTY IN SOUTHEAST KANSAS.

* UNTIL 530 AM CDT.

* AT 501 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF OSWEGO...OR ABOUT 9 MILES
  SOUTHEAST OF PARSONS...MOVING NORTHEAST AT 55 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  LABETTE...OSWEGO

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3715 9527 3710 9509 3737 9508 3737 9520

$$

/COX
1 follow-up statement
000 
WWUS53 KICT 111016
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
516 AM CDT MON APR 11 2005

KSC099-111026-
/O.CAN.KICT.SV.W.0011.000000T0000Z-050411T1030Z/
LABETTE KS-
516 AM CDT MON APR 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LABETTE COUNTY
HAS BEEN CANCELLED...

AT 514 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3715 9527 3710 9509 3737 9508 3737 9520

$$

/COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:50 AM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 11, 3:50 AM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
350 AM CDT MON APR 11 2005

.DISCUSSION...

TODAY:
ALL SATELLITE CLEARLY DEPICTING STACKED/CUT-OFF 700-300MB LOW SPINNING
OVER CO/KS BORDER WITH ASSOCIATED MID-LEVEL DRY-SLOTTING INJECTING NE
OVER CENTRAL & SC KS. ALL SHRA/TS THAT HAD BEEN OCCURRING OVER CENTRAL &
SE KS HAVE SURGED NE FOR TIME BEING. CLUSTER OF TSRA OCCURRING OVER ERN
OK VENTURING N/NE TOWARD SE KS & HAVE THEREFORE RETAINED GENERIC 20-30%
POP THIS SECTION AS WELL AS ACROSS CENTRAL KS WHERE SITUATED BENEATH -23
TO -25C 500-MB COLD POOL SHOULD INDUCE SUFFICIENT INSTABILITY TO TRIGGER
SCT TSRA, ESPECIALLY THIS AFTERNOON.

TONIGHT:
STACKED/CUT-OFF MID-UPPER LOW POSITIONED OVER CENTRAL/ERN KS DICTATES
ASSIGNING 20-40% POPS (SHRA) WITH HIGHEST POPS ASSIGNED TO NE CORRIDOR
WHERE INSTABILITY & 850-MB WRAP-AROUND GREATEST.

TUESDAY & TUESDAY NIGHT:
PREVIOUSLY MENTIONED MID-UPPER LOW SHOULD DRIFT E OVER MO IN RESPONSE TO
HIGH-AMPLITUDE MID-UPPER RIDGE PUSHING E OVER ROCKIES. TAPERED POPS TO
20% WITH NE CORRIDOR AGAIN ON HIGHER SIDE OF THRESHOLD WHERE CLOSER TO
850-MB WRAP-AROUND.

WEDNESDAY-THURSDAY NIGHT:
DRY & WARMER WEATHER SLATED ALL AREAS AS PREVIOUSLY MENTIONED HIGH AMPL-
ITUDE MID-UPPER RIDGE DOMINATES. INHERITED TEMPERATURES APPEARED KOSHER
FOR MOST PART WITH ONLY SLIGHT RE-ORIENTAION OF THERMAL GRADIENT.

FRIDAY-SUNDAY:
SLIGHT CHANCES FOR SHRA/TS APPEAR KOSHER (OVER CENTRAL & SC KS FRI NIGHT
& SAT & OVER PRIMARILY SC & SE KS SAT NIGHT) AS SHARP MID-UPPER TROF
DRIFTS EAST OVER MT & WY. SFC-850MB MOISTURE APPEARS LIMITED AT THIS TIME
HENCE CONSERVATIVE APPROACH.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    61  41  63  44 /  20  30  10  10
HUTCHINSON      60  40  62  43 /  30  30  10  10
NEWTON          63  41  62  43 /  30  30  20  10
ELDORADO        64  42  62  44 /  20  30  20  10
WINFIELD-KWLD   62  42  64  45 /  20  20  10   5
RUSSELL         58  39  61  42 /  30  40  10  10
GREAT BEND      57  39  62  42 /  30  30  10   5
SALINA          63  41  60  42 /  30  40  20  20
MCPHERSON       62  41  61  42 /  30  40  20  10
COFFEYVILLE     70  44  64  47 /  20  30  20  10
CHANUTE         73  44  62  46 /  20  40  20  20
IOLA            74  45  61  46 /  30  40  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ES
Hazardous weather outlook, Apr 10, 4:00 PM CDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT SUN APR 10 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS THIS AFTERNOON AND EARLY EVENING. SUPERCELL
STORMS ARE POSSIBLE, WHICH COULD PRODUCE GOLFBALL SIZE HAIL AND
WINDS TO 70 MPH. A TORNADO OR TWO IS ALSO POSSIBLE, MAINLY WEST OF A
LINE FROM SALINA TO WHITEWATER TO ARKANSAS CITY.

THESE STORMS ARE EXPECTED TO EVOLVE INTO ONE OR TWO SQUALL LINES AS
THEY MOVE EAST OF THE KANSAS TURNPIKE AND AFFECT SOUTHEAST KANSAS
THIS EVENING, WITH THE MAIN RISK BEING LARGE HAIL AND DAMAGING WINDS.

AS ALWAYS, THUNDERSTORMS CAN PRODUCE LOCALLY HEAVY RAINFALL WHICH
MAY RESULT IN MINOR FLOODING. THIS WILL BE POSSIBLE WITH ANY STORM
THAT DEVELOPS TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE AREA
INTO MONDAY, THOUGH THE RISK FOR SEVERE WEATHER IS EXPECTED TO
DIMINISH SOMEWHAT.

THERE WILL BE ANOTHER SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY NIGHT
THROUGH SATURDAY ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO
SPECULATE ON THE MAGNITUDE AND TYPE OF ANY SEVERE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED THIS AFTERNOON AND
EVENING IN CENTRAL AND SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KED/JMC

In the hours before

Special weather statement, Apr 10, 11:50 PM CDT, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1150 PM CDT SUN APR 10 2005

KSZ049-110515-
SALINE-
1150 PM CDT SUN APR 10 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SALINE COUNTY...

AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ASSARIA...OR 10 MILES SOUTH OF SALINA...
AND MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/LAWSON
Special weather statement, Apr 11, 12:04 AM CDT, 4 hours 59 minutes before
KSZ050-051-067-068-082-083-091-092-110519-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1204 AM CDT MON APR 11 2005

...TORNADO WATCH #146 HAS EXPIRED...

SOME STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE
OVER CENTRAL AND SOUTH CENTRAL KANSAS.  HOWEVER THE THREAT OF
TORNADOES AND SEVERE WEATHER HAS DIMINISHED, AND THIS WEAKENING
TREND IS EXPECTED TO CONTINUE OVER THE NEXT FEW HOURS.

HOWERTON
Local storm report, Apr 11, 1:04 AM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
104 AM CDT MON APR 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 SW KANOPOLIS          38.70N 98.17W
04/10/2005  1.50 INCH        ELLSWORTH          KS   OFFICIAL NWS OBS

            REPORTED HEAVY HAIL 1 TO 11/2 INCHES

0215 PM     HAIL             2 SE LINCOLNVILLE       38.47N 96.94W
04/10/2005  1.00 INCH        MARION             KS   OFFICIAL NWS OBS

0559 PM     TORNADO          4 W MILBERGER           38.72N 98.99W
04/10/2005                   RUSSELL            KS   TRAINED SPOTTER

0600 PM     HAIL             10 SW GREAT BEND        38.26N 98.94W
04/10/2005  1.00 INCH        BARTON             KS   AMATEUR RADIO

0603 PM     TORNADO          4 W MILBERGER           38.72N 98.99W
04/10/2005                   RUSSELL            KS   BROADCAST MEDIA

            REPORTED BY KSNW TV

0606 PM     TORNADO          10 SW RUSSELL           38.79N 98.98W
04/10/2005                   RUSSELL            KS   TRAINED SPOTTER

0609 PM     TORNADO          9 SW RUSSELL            38.80N 98.97W
04/10/2005                   RUSSELL            KS   TRAINED SPOTTER

            LARGE WEDGE TORNADO STILL ON THE GROUND.

0611 PM     HAIL             GORHAM                  38.88N 99.02W
04/10/2005  0.75 INCH        RUSSELL            KS   LAW ENFORCEMENT

0612 PM     TORNADO          5 W GREAT BEND          38.36N 98.90W
04/10/2005                   BARTON             KS   AMATEUR RADIO

0624 PM     TORNADO          2 E RUSSELL             38.89N 98.82W
04/10/2005                   RUSSELL            KS   TRAINED SPOTTER

            ROPE TORNADO ON THE GROUND

0624 PM     TORNADO          6 W RUSSELL             38.89N 98.97W
04/10/2005                   RUSSELL            KS   BROADCAST MEDIA

            REPORTED BY KRSL/KCAY

0625 PM     TORNADO          4 W RUSSELL             38.89N 98.93W
04/10/2005                   RUSSELL            KS   BROADCAST MEDIA

            TORNADO ON THE GROUND REPORTED BY KWCH CHANNEL 12.

0631 PM     TORNADO          1 W RUSSELL             38.89N 98.87W
04/10/2005                   RUSSELL            KS   BROADCAST MEDIA

            TORNADO STILL ON GROUND. REPORTED BY KSNW CHANNEL 3.

0652 PM     HAIL             ELLINWOOD               38.36N 98.58W
04/10/2005  0.88 INCH        BARTON             KS   AMATEUR RADIO

0655 PM     TORNADO          5 S WALDO               39.05N 98.80W
04/10/2005                   RUSSELL            KS   BROADCAST MEDIA

            REPORTED BY KRSL/KCAY.

0701 PM     HAIL             3 E GREAT BEND          38.36N 98.75W
04/10/2005  0.75 INCH        BARTON             KS   AMATEUR RADIO

0755 PM     HAIL             CUNNINGHAM              37.64N 98.43W
04/10/2005  0.75 INCH        KINGMAN            KS   TRAINED SPOTTER

0800 PM     HAIL             9 NW ZENDA              37.54N 98.40W
04/10/2005  0.88 INCH        KINGMAN            KS   TRAINED SPOTTER

0905 PM     HAIL             1 SE LYONS              38.34N 98.19W
04/10/2005  0.75 INCH        RICE               KS   TRAINED SPOTTER

            1/2 INCH TO 3/4 INCH.

1010 PM     HAIL             3 SE ATTICA             37.21N 98.19W
04/10/2005  0.75 INCH        HARPER             KS   TRAINED SPOTTER

1017 PM     HAIL             ATTICA                  37.24N 98.23W
04/10/2005  0.75 INCH        HARPER             KS   TRAINED SPOTTER

            PENNY SIZE HAIL COVERING THE GROUND.

1112 PM     HAIL             4 NE WINDOM             38.43N 97.86W
04/10/2005  0.75 INCH        MCPHERSON          KS   TRAINED SPOTTER

            PENNY SIZE HAIL COVERING THE GROUND.

&&

CDB
Special weather statement, Apr 11, 4:44 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
444 AM CDT MON APR 11 2005

KSZ072-095-096-111015-
ALLEN-NEOSHO-WILSON-
444 AM CDT MON APR 11 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN...NEOSHO AND WILSON COUNTIES...

AT 443 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THAYER...OR 13 MILES NORTHWEST OF PARSONS...
AND MOVING NORTH AT 75 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/COX
Special weather statement, Apr 11, 4:44 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
444 AM CDT MON APR 11 2005

KSZ072-095-096-111015-
ALLEN-NEOSHO-WILSON-
444 AM CDT MON APR 11 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN...NEOSHO AND WILSON COUNTIES...

AT 443 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THAYER...OR 13 MILES NORTHWEST OF PARSONS...
AND MOVING NORTH AT 45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/COX
Special weather statement, Apr 11, 4:50 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
450 AM CDT MON APR 11 2005

KSZ100-111015-
LABETTE-
450 AM CDT MON APR 11 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE COUNTY...

AT 447 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BARTLETT...OR 19 MILES SOUTH OF PARSONS...
AND MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

/COX

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 10:53 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice52 min
Apr 11, 5:07 AM CDTSevere Thunderstorm WarningICTLabette, Neosho23 min
Apr 11, 5:12 AM CDTSevere Thunderstorm WarningICTAllen33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.